Minnesota, 2025

Cold in Minnesota, December 13 to 14, 2025

December 13 to 14, 2025 · NWS FSD · 5 events in 5 counties and zones

Strong arctic high pressure behind a clipper system brought northerly winds from 15 to 30 mph and dangerously cold wind chills as low as -20 degrees F to -35 degrees F through the region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong arctic high pressure behind a clipper system brought northerly winds from 15 to 30 mph and dangerously cold wind chills as low as -20 degrees F to -35 degrees F through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 13, 5:25 PM CST, 2 hours 35 minutes earlier. Its key messages:

  • A brief influx of arctic air will lead to cold temperatures and even colder wind chills (as low as -25 to -30F) tonight into Sunday morning.
  • Quieter conditions with mild temperatures return next week, though fresh snowpack may impact how quickly temperatures warm early in the week.
  • Wednesday night into Thursday will be the next system with the potential for impacts across the area. More of a wind threat than precipitation threat but if any snow can fall with the cold surge, blowing snow will be possible.
Area forecast discussion, Dec 13, 5:25 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
525 PM CST Sat Dec 13 2025

.KEY MESSAGES...

- A brief influx of arctic air will lead to cold temperatures
  and even colder wind chills (as low as -25 to -30F) tonight
  into Sunday morning.

- Quieter conditions with mild temperatures return next week,
  though fresh snowpack may impact how quickly temperatures warm
  early in the week.

- Wednesday night into Thursday will be the next system with the
  potential for impacts across the area. More of a wind threat
  than precipitation threat but if any snow can fall with the
  cold surge, blowing snow will be possible.

&&

.DISCUSSION...
Issued at 159 PM CST Sat Dec 13 2025

Arctic high pressure builds south tonight which will allow for
lighter winds over fresh snowpack. This should lead to lows mainly
from -10 to -20. When coupled with the light winds, wind chill
values will average about -15 to -30, resulting in a cold weather
advisory for parts of the area.

High pressure quickly shifts east on Sunday which will bring a bit
warmer temperatures, but much breezier conditions. With the fresh
snow cover it is likely we will not mix down as strong of winds as
possible, but suspect gusts will be in the 20 to 30 mph range. With
these stronger winds and the fluffy snowpack, expect some patchy
blowing and drifting during the day into the evening on Sunday.

Milder air builds into the area Monday and while much of the warmth
will not be realized at the surface due to the recent fresh snow
cover, temperatures will still climb back to around normal. Areas
west of the James River with less snow cover will see temperatures
climb into the low to mid 40s.

A fairly strong upper level jet moves through the area on Tuesday
but will be fighting plenty of dry air so at this time
precipitation looks very unlikely. Mid level clouds and saturation
in the DGZ look likely, but the DGZ is also very elevated and will
not be able to fight through the lower level dry air. Ahead of this
wave on Tuesday much warmer air will surge into the area and highs
from the mid 30s in northwest IA to around 50 over snow free areas
is expected.

Shortwave ridging on Wednesday ahead of a very strong wave expected
Thursday will bring another mild day to the area. Assuming snow
cover has diminished with the milder temperatures Monday and
Tuesday, widespread 40s are expected with highs in the 50s west of
the James River.

Strong low pressure moves into the area on Thursday and is expected
to deepen near the ND/Canadian border, then drift east with a strong
wave expected to dive southeast behind this deepening low pressure.
The west/northwest winds ahead of this Thursday will potentially see
gusts around 50 mph, then the strong wave on the backside will turn
winds more northerly with a potentially very strong and compact push
of cold air and a continued threat for 50+ mph winds.  Plenty of
warming ahead of this cold surge that any blowing snow will be
relegated to anything that can get squeezed out of the cold surge as
low and mid level temperatures crash into the DGZ. Not out of the
question for a short duration, 3-9 hour, low visibility situation
with snow and blowing snow. But again, any existing snowpack will
likely not be blowable after multiple mild days.

Some disagreement comes in for Friday and Saturday, so confidence a
little lower. Models leaning slightly towards a warm surge Friday,
then colder air filtering in behind for the weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 524 PM CST Sat Dec 13 2025

Conditions remain vastly VFR early this evening as there remains a
little MVFR stratus just barely touching K9V9. Clear skies and light
and variable winds will persist for the evening and overnight hours.
Winds will pick up out of the south tomorrow and strengthen with
gusts up to 20-30 knots. The breezy winds may lead to patchy blowing
snow as well to finish out the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Cold Weather Advisory until 10 AM CST Sunday for SDZ038>040-
     053>056-059>062-065>067.
MN...Cold Weather Advisory until 10 AM CST Sunday for MNZ071-072-
     080-081-089-090-097-098.
IA...Cold Weather Advisory until 10 AM CST Sunday for IAZ001>003-
     012>014-021-022-032.
NE...None.

&&

DISCUSSION...08
AVIATION...Meyers
Hazardous weather outlook, Dec 13, 2:03 PM CST, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
203 PM CST Sat Dec 13 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-142015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
203 PM CST Sat Dec 13 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Sub-zero wind chills in the teens and 20s below zero are expected tonight
into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong winds are possible Wednesday night into Thursday. If any
snow can fall with the expected surge of cold air, some blowing
snow will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 13, 3:12 PM CST, 4 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
312 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     Snow             Orange City             43.00N 96.06W
12/13/2025  M3.2 Inch        Sioux              IA   CO-OP Observer

            Storm total snow report.

&&

AJP
Local storm report, Dec 13, 3:55 PM CST, 4 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     Snow             4 W Yankton             42.89N 97.47W
12/13/2025  E3.5 Inch        Yankton            SD   Public

            Social media report of storm total snow.

&&

AJP
Local storm report, Dec 13, 3:56 PM CST, 4 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
356 PM CST Sat Dec 13 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Snow             1 SE Fulton             43.72N 97.81W
12/13/2025  E4.0 Inch        Hanson             SD   Public

            Social media report of storm total snow.

&&

AJP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Lincoln

When
December 13, 8:00 PM CST to December 14, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Wind chills reached as low as -31 degrees 3 miles west of Lake Benton and -25 degrees 3 miles south of Hendricks.

Cold/Wind Chill, Nobles

When
December 13, 9:00 PM CST to December 14, 10:00 AM CST
Where
Nobles forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Wind chills reached as low as -28 degrees 2 miles northeast of Rushmore and at Bigelow, and -26 degrees at Worthington and Reading.

Cold/Wind Chill, Pipestone

When
December 13, 10:00 PM CST to December 14, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Wind chills reached as low as -26 degrees 2 miles north of Trosky.

Cold/Wind Chill, Rock

When
December 13, 11:00 PM CST to December 14, 10:00 AM CST
Where
Rock forecast zone
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Wind chills reached as low as -30 degrees at Beaver Creek and -25 degrees at Magnolia.

Cold/Wind Chill, Jackson

When
December 14, 12:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Wind chills reached as low as -27 degrees 3 miles southeast of Lakefield.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307369, 1307372, 1307370, 1307371, 1307373.